MAUDE Adverse Event Report: LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number CNA21
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Endocarditis (1834); Fever (1858)
Date of Event 06/15/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturing and material records for the crown prt aortic pericardial heart valve, model # cna21, s/n (b)(4), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova (b)(4) corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a crown prt aortic pericardial heart valve at the time of manufacture and release.A gross inspection of the returned device was performed.Organic material visible both in the inflow and the outflow side.Further investigations will be performed to establish its nature.
 
Event or Problem Description
In 2002 a patient received an avr and ascending aorta replacement.It was bicuspid valve case.The detail of implanted valve is unknown.In 2014 an aortic valve replacement was performed.The reason of re-operation is unknown.A new bioprosthetic valve was implanted, but its detail (model and serial#) are unknown.On (b)(6) 2018 the patient received another aortic valve replacement because an infection was suspected.A crown prt 21 was implanted.During a regular follow-up in (b)(6) 2018 the patient visited the hospital due to having a fever.Echo showed vegetation on the valve.Infection was suspected on the crown prt aortic implant.On (b)(6) 2018 a re-operation was performed.The crown prt 21 mm was extracted.Vegetation was confirmed on the extracted crown prt.Staphylococcus capitis, a (b)(6), was identified as the infectious bacteria present on the device.A new crown prt 19 mm (sn: (b)(4)) was implanted.
 
Additional Manufacturer Narrative
Crown aortic pericardial heart valve (crown valve), sn (b)(4), was received packed in an explant kit.The valve was stored in solution inside the provided specimen container.Incoming visual inspection revealed a size 21, model cna crown valve.A gross inspection revealed a deformed valve due to several vegetating thrombus depositions on both sides of the valve.X-rays of the subject valve showed no calcification.The complete manufacturing and material records for the subject valve were retrieved and reviewed by quality control at livanova canada inc.The results confirmed that this valve satisfied all material, visual, and performance standards required for a cna21 crown aortic pericardial heart valve at the time of manufacture and release.Histological analyses were performed on samples taken from the returned valve.Hematoxylin and eosin stain showed that the collagen bundles were disrupted and homogenated under both surfaces.Inflammatory cells were present on the thrombus that is visible on the leaflets.Red blood cells were visible on one of the leaflets.A gram stain showed some gram + bacteria inside the thrombus and inside the pericardium.The presence of thrombus depositions, inflammatory cells, and bacteria colonies indicated the onset of an infective endocarditis in the acute phase.If a staphylococcus capitis was present on the manufacturers tissue valve before sterilization, it would be killed very easily by the manufacturers liquid chemical sterilant.The sterilant contains a mixture of glutaraldehyde, formaldehyde and alcohol, all of which are highly effective against staphylococcus bacteria.The manufacturer has validated this liquid chemical sterilization process with spore forming bacillus atrophaeus, which is the most resistant microorganism known for aldehydes.In addition, the sterile packaging solution used for shipment of crown valves is a 4% formaldehyde solution; the valves remain in this extremely antimicrobial solution until they are opened during surgery.Therefore, it is not conceivable that staphylococcus capitis could survive on a valve exposed to the manufacturers sterilant, or the packaging solution.Per information received the patient had a clinical history of aortic bicuspid aortic valve and endocarditis, was implanted with a crown valve on (b)(6) 2018 as replacement of an infected bioprosthetic valve (brand and size unknown) previously implanted in 2014.On (b)(6) 2018 the crown valve was explanted from this 75 year-old patient due to a reported prosthetic endocarditis.Based on the verification of the valve sterilization it is probable that the patient¿s clinical conditions and risk factors (infection recurrence) were the root cause of the reported adverse event.Based on this the root cause is thus attributable to patient factors and is not a valve related incident.

Brand Name
CROWN PRT PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA  V5J 5M1
MDR Report Key7695514
Report Number3004478276-2018-00240
Device Sequence Number1108248
Product Code LWR
UDI-Device Identifier00896208000511
UDI-Public(01)00896208000511(240)CNA21(17)200831
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date08/31/2020
Device Model NumberCNA21
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/18/2018
Supplement Date Received by Manufacturer07/20/2018
Initial Report FDA Received Date07/17/2018
Supplement Report FDA Received Date08/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR